Hail, Bland
- When
- July 28, 2:00 PM EST to 2:15 PM EST
- Where
- Bland County, Rocky Gap
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.233, -81.100
Severe thunderstorms, some with distinct bowing line segments, moved across the region. Trees being downed were common with these storms with estimated wind gusts in most cases in the 60 to70 mph range.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Severe thunderstorms, some with distinct bowing line segments, moved across the region. Trees being downed were common with these storms with estimated wind gusts in most cases in the 60 to70 mph range. Also, large hail was also common, ranging from penny to golf ball size.The most notable area of damage occurred in roughly a 4 mile long west to east broken swath in Rockbridge County south of Collierstown. In this region a series of small microbursts resulted in trees being felled or snapped off along with some roof damage. There was a report of a shed being shifted off its foundation, and wind driven half dollar size hail broke windows. The NWS survey of this damage put estimates on the wind speed in most locations around 60 to 75 mph range with a few spots in the 90 to 100 mph range.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 28, 12:37 PM EST, 1 hour 23 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 137 PM EDT THU JUL 28 2005 .AVIATION... DEEP MOISTURE AND INSTABILITY WILL RESULT IN NUMEROUS SHOWERS AND THUNDERSTORMS AROUND THE REGION THIS AFTN AND OVERNIGHT. OCCASIONAL MVFR CIGS AND VSBYS OUTSIDE OF SHOWERS LIKELY BUT MAINLY AT BLF AND LWB. WITH EAST TO SOUTHEAST FLOW SETTING UP AND PERSISTING THRU TMRW WILL BE BRINGING CIGS DOWN TO IFR LATE TNGT AND THRU MOST OF THE MORNING TMRW. SLOW RECOVERY TMRW AND PROBABLY ONLY TO MVFR. && .PREVIOUS DISCUSSION... (ISSUED 1019 AM EDT THU JUL 28 2005) SHORT TERM (REST OF TODAY)... CLOUDINESS AND RAIN HELPING TO KEEP STABILITY UP ACROSS MUCH OF THE AREA THIS MORNING...ESP SW. THIS MAY HELP TO KEEP TSTMS UNDER THE SVR CRITERIA THIS AFTN. BUT WILL STILL CARRY HIGH PROBABILIT OF PCPN THRU THE DAY IN THE SOUTHERN 2/3RDS OF THE FCST AREA. BEST TSTMS MAY FOCUS FURTHER TO OUR SOUTHEAST WHERE SUN IS OUT IN FORCE. INTERESTING MARINE LAYER DROPPING DOWN INTO EASTERN NC MAY SNEAK INTO FAR SE PORTIONS OF THE FA AND KEEP CLOUDY SKIES THERE THRU A GD PART OF THE AFTN. PREVIOUS DISCUSSION... (ISSUED 636 AM EDT THU JUL 28 2005) AVIATION... MVFR/IFR CONDITIONS AT BLF/LWB WILL SLOWLY IMPROVE THIS MORNING AS FOG LIFTS BUT EXPECT WITH MORE SHRA APPROACHING THAT OVERALL MVFR FLAVOR WILL HOLD INTO AFTERNOON. ELSEWHERE...VFR SHOULD PREVAIL WITH LOWERING CONDITIONS TO MVFR LEVELS IN AND AROUND MORE CONVECTION ALONG OLD FRONT BY AFTERNOON. THUS WILL INCLUDE VICINITY MENTION MIDDAY MOST SITES WITH PREVAILING SHRA MID/LATE AFTERNOON. SHRA MAY LINGER A WHILE THIS EVENING BEFORE GIVING WAY TO MORE FOG/LOW CLOUDS OVERNIGHT. EXPECT WILL SEE SHOWERS HANG ON OVER THE SE LONGER TONIGHT BUT TOO ISOLATED TO INCLUDE MENTION ATTM. PREVIOUS DISCUSSION... (ISSUED 255 AM EDT THU JUL 28 2005) SHORT TERM (TODAY THROUGH FRIDAY)... PREFRONTAL TROF/CONVECTION FROM EARLIER HAS CRUISED INTO EASTERN NC ATTM WITH ACTUAL COLD FRONT NOW SLOWLY OOZING THRU THE MOUNTAINS. EXPECT THIS BOUNDARY TO ALL BUT STOP ALONG THE BLUE RIDGE THIS MORNING AS SURFACE RIDGE BUILDS OFF TO THE N WHILE UPPER SW FLOW STARTS TO PARALLEL THE FRONT. NEXT PIECE OF S/W ENERGY ALSO OFF TO THE SW SHOULD INHIBIT EASTWARD PROGRESS AND PROVIDE FOCUS FOR ADDED LIFT THIS AFTERNOON. HOWEVER AMOUNT OF COVERAGE IFFY W OF THE BLUE RIDGE WHERE SOMEWHAT DRIER AIR HAS ADVECTED IN...WHILE BEST CORRIDOR FOR ADDED STRONG TSRA LOOKS TO BE SOUTHERN ZONES JUST SE OF THE FRONT IN STRONG SW FLOW ALOFT E OF VORTICITY AXIS. NAM DEPICTS 2K CAPE NC PIEDMONT UNDER BETTER HEATING THIS AFTERNOON WITH DECENT DIVERGENCE ALOFT DEVELOPING SOUTHERN BLUE RIDGE ALONG THE FRONT. IF LOW LEVEL CONVERGENCE DOES PAN OUT STRONGER WITH HEATING THEN LIKELY SOME HEAVY RAIN SOUTHERN HALF AS WELL SO WILL EXPAND LIKELY POPS TO ALL BUT THE FAR NW AND NE THIS AFTERNOON. WILL ADDRESS THIS IN HWO AND ISSUE SPS FOR ISOLATED SVR SE. HIGHS FINALLY COOLER UNDER LOWERING 85H VALUES AND MORE CLOUDS/SHRA BUT STILL ABOVE MOS WITH 90 POSSIBLE SE. FORECAST QUITE IFFY TNGT INTO FRIDAY WITH WAVE RIDING UP THE RESIDUAL FRONT WHILE RIDGING STARTS TO DUMP IN A DEEPENING E/NE FLOW BY LATE FRIDAY. MODELS REMAIN QUITE WET OVERNGT WITH THE GFS HAVING FEEDBACK PROBLEMS WITH THE NAM SEEMING MORE REALISTIC IN KICKING CONVECTION SE INTO EASTERN NC...LEAVING BAND OF WEAKER SHRA FARTHER W. SINCE ACTIVITY HAS TENDED TO FADE AFTER SUNSET WILL LOWER LIKELY POPS A BIT AND SHIFT COVERAGE A BIT MORE E. NEXT RIPPLE OF ENERGY LOOKS TO GLIDE UP FROM THE S FRIDAY BUT MUCH LESS INSTABILITY IN MORE NE FLOW REGIME AS FRONT BOWS TO ALONG THE VA/NC BORDER. WEAK OVERRUNNING SUPPORTS MORE CLOUDS ESPCLY S AND LOW LIKELYS ALONG/S OF HIWAY 460 FOR THE MOST PART...AND LOW CHANCES TO DRY FAR NW. OTHERWISE PLAN TO CUT LOWS A NOTCH OVERNIGHT AND GO CLOSE TO COOLER MET MOS FRIDAY PER CLOUDS/ONSHORE FLOW. LONG TERM (FRIDAY NIGHT THROUGH WEDNESDAY)... MAIN QUESTIONS THRU THE PERIOD WITH WHERE REMNANT FRONT WILL BE LOCATED AND HOW FAR S WILL RIDGING TO THE N PUSH DEEP MOISTURE. NEW GFS CONTG TO TREND DRIER OVER THE WEEKEND IN WAKE OF WEAK OFFSHORE WAVE FROM FRIDAY AND SOMEWHAT STRONGER SURFACE HIGH AS 5H TROF SWINGS BY TO THE N. APPEARS MAJORITY OF -SHRA MAY BE CONFINED TO THE FAR S/SE SAT AS AXIS OF DEEP RH PIVOTS MORE EASTWARD AND THEN EVEN LOWER CHCS SUNDAY GIVEN PIECE OF RIDGE ABOUT OVERHEAD. THUS WILL LOWER MOST POPS ACROSS THE AREA DURING THE WEEKEND AND REMOVE ANY THUNDER MENTION IN STABLE EASTERLY FLOW. SIMILAR TRENDS PREVAIL INTO EARLY WEEK AS NEXT S/W COULD BUCKLE MOISTURE BACK N BUT IFFY SO BEST TO STAY WITH LOW END CHANCES AT THIS POINT. TEMPS SLOWLY RECOVERING FROM RATHER COOL 70ISH WEEKEND HIGHS WITH ALL EXCEPT THE NW BACK INTO THE 80S BY MIDWEEK. AVIATION... STILL EXPECT MID AND UPPER LEVEL CLOUDS THIS MORNING ACROSS THE ENTIRE FORECAST AREA. MAY SEE SOME ISOLATED SPOTS OF MVFR VISIBILITIES TOWARDS MORNING. FRONT WILL BE HANGING UP RIGHT AROUND OUR COUNTY WARNING AREA TODAY...SO WE CAN EXPECT A REPEAT OF CONVECTION BY THIS AFTERNOON. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && JS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 326 AM EDT THU JUL 28 2005 NCZ003>006-019-020-VAZ032-043-044-058-290730- SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-HENRY- PITTSYLVANIA-HALIFAX- 326 AM EDT THU JUL 28 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST VIRGINIA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL VIRGINIA AND NORTH CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS ARE EXPECTED TO INCREASE ACROSS THE AREA THIS AFTERNOON. SOME OF THESE STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS...ISOLATED LARGE HAIL AND TORRENTIAL DOWNPOURS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON. NCZ001-002-018-VAZ015-016-290730- ASHE-ALLEGHANY-WATAUGA-GRAYSON-CARROLL- 326 AM EDT THU JUL 28 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST VIRGINIA AND NORTHWEST NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE MOUNTAINS BY EARLY THIS AFTERNOON. A FEW OF THESE STORMS WILL BE CAPABLE OF PRODUCING ISOLATED DAMAGING WINDS...HAIL AND LOCALLY VERY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON. VAZ007-009>014-017>020-022>024-033>035-045>047-059-WVZ042>045- 290730- TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-FLOYD-CRAIG- ALLEGHANY-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-FRANKLIN-BEDFORD- AMHERST-CAMPBELL-APPOMATTOX-BUCKINGHAM-CHARLOTTE-MERCER-SUMMERS- MONROE-GREENBRIER- 326 AM EDT THU JUL 28 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA...CENTRAL VIRGINIA...SOUTHEAST WEST VIRGINIA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE AREA THIS AFTERNOON. SOME OF THESE STORMS WILL PRODUCE TORRENTIAL DOWNPOURS ALONG WITH ISOLATED DAMAGING WINDS ESPECIALLY ALONG AND EASTWARD FROM THE BLUE RIDGE MOUNTAINS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1011 AM EDT THU JUL 28 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0647 PM TSTM WND DMG 4 N CHRISTIANSBURG 37.20N 80.40W
07/27/2005 MONTGOMERY VA LAW ENFORCEMENT
TREES DOWN ON POWERLINES
&&
TWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1015 AM EDT THU JUL 28 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM TSTM WND DMG 8 SE YADKINVILLE 36.05N 80.56W
07/27/2005 YADKIN NC EMERGENCY MNGR
TREES DOWN IN COURTNEY AREA
&&
TWSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1148 AM EDT THU JUL 28 2005 NCZ003>006-019-020-VAZ032-043-044-058-059-281800- SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-HENRY- PITTSYLVANIA-HALIFAX-CHARLOTTE- INCLUDING THE CITIES OF...DOBSON...DANBURY...EDEN...WILKESBORO... YADKINVILLE...STUART...MARTINSVILLE...DANVILLE...SOUTH BOSTON... KEYSVILLE 1148 AM EDT THU JUL 28 2005 ...SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY... A STATIONARY FRONT WILL REMAIN ALONG THE BLUE RIDGE THROUGH THIS AFTERNOON. A WEAK UPPER LEVEL DISTURBANCE LIFTING NORTHEAST ALONG THE BOUNDARY WILL COMBINE WITH HEATING TO PRODUCE SHOWERS AND THUNDERSTORMS BY THIS AFTERNOON. SOME OF THESE STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS ALONG WITH ISOLATED LARGE HAIL. THE STRONGER MORE ORGANIZED THUNDERSTORM CLUSTERS ARE EXPECTED TO DEVELOP EAST OF THE BLUE RIDGE...WHERE WARMER TEMPERATURES WILL ALLOW THE ATMOSPHERE TO BECOME INCREASINGLY MORE UNSTABLE. IN ADDITION SOME OF THE THUNDERSTORMS WILL BE SLOW MOVING WITH RAINFALL TOTALS OF 1 TO 2 INCHES OR MORE POSSIBLE IN A SHORT PERIOD. THIS COULD CAUSE ISOLATED FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. SKYWARN SPOTTER ACTIVATION MAY BE NEEDED ACROSS EXTREME SOUTHERN VIRGINIA AND NORTHWEST NORTH CAROLINA LATER THIS AFTERNOON.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 246 PM EDT THU JUL 28 2005 NCZ001>006-018>020-VAZ007-009>013-015-016-032-043-044-058-059- WVZ042-282100- ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-GRAYSON-CARROLL- PATRICK-HENRY-PITTSYLVANIA-HALIFAX-CHARLOTTE-MERCER- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON... DANBURY...EDEN...BOONE...WILKESBORO...YADKINVILLE...TAZEWELL... MARION...BLAND...PEARISBURG...WYTHEVILLE...PULASKI... INDEPENDENCE...GALAX...STUART...MARTINSVILLE...DANVILLE... SOUTH BOSTON...KEYSVILLE...BLUEFIELD 246 PM EDT THU JUL 28 2005 ...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON... AN UPPER LEVEL DISTURBANCE LIFTING NORTHEAST INTO THE SOUTHERN APPALACHIANS WILL COMBINE WITH HEATING TO PRODUCE NUMEROUS SHOWERS AND THUNDERSTORMS THROUGH THE AFTERNOON. SOME OF THESE STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS ALONG WITH ISOLATED LARGE HAIL. THE STRONGER MORE ORGANIZED THUNDERSTORM CLUSTERS ARE EXPECTED TO DEVELOP EAST OF THE BLUE RIDGE...WHERE WARMER TEMPERATURES WILL ALLOW THE ATMOSPHERE TO BECOME INCREASINGLY MORE UNSTABLE. IN ADDITION SOME OF THE THUNDERSTORMS WILL BE SLOW MOVING WITH RAINFALL TOTALS OF 1 TO 2 INCHES OR MORE POSSIBLE IN A SHORT PERIOD. THIS COULD CAUSE ISOLATED FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. SKYWARN SPOTTER ACTIVATION MAY BE NEEDED ACROSS SOUTHWESTERN VIRGINIA AND NORTHWEST NORTH CAROLINA LATER THIS AFTERNOON.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
247 PM EDT THU JUL 28 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM HAIL BLUEFIELD 37.27N 81.22W
07/28/2005 0.88 INCH MERCER WV TRAINED SPOTTER
ON THE EAST SIDE OF TOWN.
&&
WPERRYThe Roanoke radar (KFCX), 77 km away, was scanning. The volume nearest the first event began at 19:01 UTC.
9 thunderstorm wind, 4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2005Every state in 2005This day in weather historyWarnings in Virginia, July 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5467503, 5467504, 5467505, 5467506, 5467507, 5467509, 5467510, 5467508, 5467511, 5467512, 5467550, 5467551, 5467552.